Alert archive / Idaho / Wind Advisories in 2024

Wind Advisory 3, NWS Pocatello, ID

February 28, 20248 counties in Idaho

NWS Pocatello, ID issued this wind advisory at Feb 28, 2024, 2:52 AM MST for 8 counties in Idaho. It took effect at Feb 29, 2024, 11:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 28, 2024, 2:52 AM MST (09:52 UTC)
In effect from
Feb 29, 2024, 11:00 AM MST
Expired
Feb 29, 2024, 3:02 AM MST
In force
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bingham County, ID, Bonneville County, ID, Custer County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 52 km from the middle of the area, began a volume at 09:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 9.9 hours before the alert went out and 305 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2024-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2024-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1665 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

917 
WWUS75 KPIH 280952
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
252 AM MST Wed Feb 28 2024

IDZ053-054-070-290000-
/O.NEW.KPIH.WI.Y.0003.240229T1800Z-240302T0000Z/
Upper Snake River Plain-Lower Snake River Plain-
Challis/Pahsimeroi Valleys-
Including the cities of Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, 
and Challis
252 AM MST Wed Feb 28 2024

...WIND ADVISORY IN EFFECT FROM 11 AM THURSDAY TO 5 PM MST
FRIDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Upper Snake Plain, Lower Snake Plain, and
  Challis/Pahsimeroi Valleys.

* WHEN...From 11 AM Thursday to 5 PM MST Friday.

* IMPACTS...Gusty winds could make driving difficult, especially
  for high profile vehicles. Unsecured objects may be blown
  around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
2 follow-up statements
256 
WWUS75 KPIH 281947
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
1247 PM MST Wed Feb 28 2024

IDZ053-054-070-291200-
/O.CON.KPIH.WI.Y.0003.240229T1800Z-240302T0000Z/
Upper Snake River Plain-Lower Snake River Plain-
Challis/Pahsimeroi Valleys-
Including the cities of Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, 
and Challis
1247 PM MST Wed Feb 28 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THURSDAY TO 5 PM
MST FRIDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph
  expected. Localized gusts around 60 mph are possible, especially
  Thursday evening and early Friday morning. 

* WHERE...Upper Snake River Plain, Lower Snake River Plain,
  Challis, and Pahsimeroi Valleys. That includes Idaho Falls, 
  Rexburg, St. Anthony, Pocatello, Blackfoot, American Falls, 
  Shelley, Fort Hall, and Challis

* WHEN...From 11 AM Thursday to 5 PM MST Friday.

* IMPACTS...Gusty winds could make driving difficult, especially 
  for high profile vehicles. Unsecured objects may be blown 
  around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
761 
WWUS75 KPIH 291002
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
302 AM MST Thu Feb 29 2024

IDZ053-054-070-291115-
/O.CAN.KPIH.WI.Y.0003.240229T1800Z-240302T0000Z/
Upper Snake River Plain-Lower Snake River Plain-
Challis/Pahsimeroi Valleys-
Including the cities of Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, 
and Challis
302 AM MST Thu Feb 29 2024

...WIND ADVISORY IS CANCELLED...

The Wind Advisory has been cancelled to account for a colder and
wetter forecast and has been replaced with a Winter Weather
Advisory. See that product for the latest information.

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Feb 27, 8:55 PM MST, 5 hours 57 minutes earlier.

Area forecast discussion, Feb 27, 8:55 PM MST, 5 hours 57 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
855 PM MST Tue Feb 27 2024

.UPDATE...

Updated forecast to issue winter storm watch for portions of the
central mountains and upper snake highlands starting 12z Thursday
and continuing until at least 06z Saturday. Winds is the main
driver for the watch starting Thursday. Latest NBM is showing wind
gusts over 30 mph impacting mid and upper slopes of the central
mountains by 18z Thursday with similar gusts possible around the
Big Holes Thursday afternoon. Concerned that travel on Galena
Summit could deteriorate from difficult to downright hazardous
pretty quickly Thursday afternoon not to mention ski operations at
Sun Valley could shut down from strong winds Thursday afternoon.
Meanwhile, seriously concerned after the last storm that
significant blowing and drifting could shut down highways headed
out to Driggs and Islands Park either Thursday afternoon or
Thursday night. The winds arrive well before the heavier snow
develops which is Thursday afternoon for the central mountains and
maybe not until Friday morning for the upper snake highlands.
There's a good chance that headlines may need to be extended in
time as this event will continue into the weekend.

13

&&

.PREV DISCUSSION... /issued 214 PM MST Tue Feb 27 2024/

SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...
Fairly benign wx is on tap today and Wed as zonal flow (or even weak
ridging) takes hold. The entire period will stay breezy with
isolated light, hit-and-miss snow showers today, generally ending
this eve but following by some fresh snow showers trying to move
into the wrn Central Mntns Wed ahead of our next storm system.
Accumulations today and Wed should only range from a dusting to 2
inches at most, with those higher amounts in our mntn regions and
pretty localized in coverage. After highs in the 20s to low 30s
today, temps will warm a solid 10 degrees for Wed with highs in the
mid-30s to lower-40s. 01

LONG TERM...THURSDAY THROUGH NEXT TUESDAY...
We are still looking at a multi-day event across central and
eastern Idaho. The worst of the conditions Thursday will be across
the central mountains and around Monida Pass and Island Park.
Very strong winds with increasing snow across the central
mountains and to a lesser extent (snow wise anyway) along the
Montana border will take shape. As we go into Thursday night, rain
and snow spread east, along with increasing wind. Friday will be
a transition day to mostly snow, although current trends want to
hang snow levels basically across the Magic Valley, Snake Plain
and southeast highlands until we get the final push of colder air
Friday night and Saturday. Winds will be lower overall Friday, but
still very breezy especially across the mountains and upper end
of the Snake Plain. Snow levels peak at 6000-7000ft Friday, which
may spell a decent shot of rain on snow across low and mid slopes
in the central mountains...something we will need to watch. At the
moment, this isn't something that will last long enough for any
flooding concerns. Snow levels later Friday and Friday night south
and east of the colder air will hover at 5000-6000ft before
dropping Saturday. Circling back to the wind, all indications that
Thursday and Thursday night will be VERY WINDY across the central
mountains and along the Montana border, with lower speeds
elsewhere but definitely still on the breezy side. With snow
across mid and upper elevations and the strength of the
wind...whiteout conditions are certainly in the cards at or above
pass levels like Willow Creek, Galena and Banner Summits. Down low
where it would rain, strong winds hitting at least WIND ADVISORY
are possible for places like Challis, Arco and Mackey. As winds
spread south and east into Friday, we will likely see blowing and
drifting conditions across higher elevations. Winds across lower
elevations will be pushing WIND ADVISORY criteria (if not higher)
for lower elevations especially across the Snake Plain. Once we go
to mostly or all snow at all elevations, winds will be lower but
still breezy....which could produce some blowing and drifting
conditions for some valley locales. In terms of headlines, do
expect the beginning of a long train of winter and wind headlines
to go out overnight. Some the winter-related headlines WILL BE
multi-day ones. Once snow starts across the central mountains,
there is little to no break especially across the Sawtooths and
surrounding areas. Expect a similar trend, although delayed a bit
for the rest of the higher elevations. Wind headlines would be the
main set of headlines for lower elevations, with a potential
transition to winter headlines later in the event timeline. Snow
amounts across the Sawtooths/surrounding ranges, Big Holes and
Bear River Range will be measured in FEET by this is all over with
1.5-2.5" worth of water will fall in those areas. There is even a
20-50% chance of more than 2.5" during that 72 hour period.
Shadowed areas should still 0.25-0.50" for the event and 0.5-1.5"
for non-shadowed valley locations. Expect occasional showers
heading into the early part of next week. Keyes

AVIATION...
Higher coverage of showers will persist into this evening, with
the potential for MVFR/IFR weather if a shower impacts a TAF site
directly. Gusty winds will also persist as long, including a
sustained northwest/west-northwest direction this afternoon.
Otherwise, expect VFR weather except at DIJ. There is a continued
potential of showers through tomorrow morning, and MVFR
conditions. Keyes

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from late Wednesday night through Friday
evening for IDZ064>067-069-071>075.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 8:48 PM MSTWinter Storm WatchPIHBannock, Bear Lake, Bingham, Blaine, Bonneville, Butte and 11 more31 hr
Feb 28, 1:12 PM MSTWinter Storm WarningPIHBannock, Bear Lake, Bingham, Blaine, Bonneville, Butte and 11 more3 days

Nearby

Wind Advisories in Idaho, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.